You are here

FDA Cautions About Using Testosterone Products for Low Testosterone Due to Aging

Agency cites increased risk of heart attacks and strokes

The FDA is requiring that the manufacturers of all approved prescription testosterone products change their labeling to clarify the approved uses of these medications. The agency is also requiring these manufacturers to add information to the labeling about a possible increased risk of heart attacks and strokes in patients taking testosterone.

The FDA further cautions that prescription testosterone products are approved only for men who have low testosterone levels caused by certain medical conditions. The benefit and safety of these medications have not been established for the treatment of low testosterone levels due to aging, even if a man’s symptoms seem related to low testosterone.

Based on evidence from clinical studies and expert input from an FDA advisory committee meeting, the agency has concluded that a possible increased cardiovascular risk is associated with testosterone use. These studies included aging men treated with testosterone. Some studies reported an increased risk of heart attack, stroke, or death associated with testosterone treatment, while others did not.

Testosterone is FDA-approved as replacement therapy only for men who have low testosterone levels because of disorders of the testicles, pituitary gland, or brain that cause hypogonadism. However, in its statement, the agency says that it has become aware that testosterone is being used extensively in attempts to relieve symptoms in men who have low testosterone for no apparent reason other than aging. The benefits and safety of this use have not been established.

Health care professionals should prescribe testosterone therapy only for men with low testosterone levels caused by certain medical conditions and confirmed by laboratory tests, according to the FDA. Health care professionals should make patients aware of this possible risk when deciding whether to start or continue a patient on testosterone therapy. Patients using testosterone should seek medical attention immediately if symptoms of a heart attack or stroke are present. These symptoms may include chest pain, shortness of breath or trouble breathing, weakness in one part or one side of the body, or slurred speech.

Source: FDA; March 3, 2015.

Recent Headlines

Antibiotics, Statins, and Glucocorticoids All Show Promise
Possible First Treatment Option for Rare Autoimmune Disease of the CNS
New Hematologic Biomarker Test Provides New Approach to Sepsis Triage and Diagnosis
Current, Sole Therapy Not Always Successful/Suitable
Over 1.5 Million Americans Likely to have Wet AMD by 2020 
Potential For Use Against E. Coli, TB, Resistant Bacteria
More Than 32% of Patients Responded in Trial